Skip to content

    How to Handle Nausea During Cancer Treatment

    wpid-cancer-nausea.jpg

    When people think about chemotherapy, the vision that often comes to mind is of a person over the toilet, vomiting. While this was indeed the experience for most people who went through treatment years ago (and for the characters we see in the movies), advancements in chemotherapy, as well as medications to manage gastrointestinal side effects of chemotherapy, have made it possible for many patients to avoid vomiting throughout cancer treatment. One symptom that continues to be a very difficult one to manage, however, is nausea.

    Nausea is the sensation that you may vomit – and it can be a miserable side effect of cancer treatment. Some patients report they would rather experience pain than nausea because of how unsettled, uncomfortable, uneasy, and out of control nausea makes them feel. Managing nausea is not always easy, and may take some time and attention to get the symptom under control.

    Start by gaining an understanding what is causing the nausea. Get a calendar, one with lots of room for notes, and rate your nausea on a scale 1-10 (with 10 being the worst) throughout your day. Try to make note of what you ate, if you had an appointment, what medicine you took to try to decrease the nausea, if it worked, and what day you are post-chemo. Perhaps you will find a pattern, like certain foods (spicy, highly processed, fatty fast foods, caffeinated drinks) make it worse, and then you can work on changing your diet. Or perhaps you notice a certain as-needed medicine (ondansetron, prochlorperazine, dronabinol, scopolamine, lorazepam) is really helpful and then you know to repeat use of that on certain days post chemo. When you are experimenting with what helps the nausea, try to change one thing at a time so you can pinpoint what works.

    If you find your nausea is worse the day before an appointment, or when you walk into the cancer center to get treatment, or even before a follow-up appointment after treatment, you may have anticipatory anxiety. One patient said “the second I see that hospital billboard on the side of the road before for the turn into the cancer center, I have to roll down the window because I think I may puke!” The anxiety about what you may hear during the appointment, or the memories that come to mind about your treatment, generate a chemical response in your brain that actually has a physiologic effect on your gut. Some researchers call this connection between the mind and the body the “brain-gut axis.” People may be more familiar with the “butterflies in my stomach before a work presentation” phenomena when worry about work literally upsets the stomach. The “butterflies” make your gut feel unsettled and unease, and if you magnify this times a million you get a sense of what some patients with cancer go through when they have anticipatory anxiety. Control of nausea from anticipatory anxiety involves stress management – daily practice of relaxation routines (warm bath, gentle stretching, easy going music), distraction (socializing with friends, reading, playing cards), helpful thinking (“I have done this before, I can do it again”), and, for some more intense nausea, hypnosis, acupuncture or medications to treat the anxiety.

    Many people ask about using marijuana to treat nausea during chemo. Use of marijuana is complicated because it is not legal nation-wide, so there is limited research about the benefits and what dose or route is best (eating versus smoking). It’s possible that you could get confused, sedated, or psychotic with marijuana, or experience a drug interaction with other medicines (especially nausea, pain, or sleep medicines). And, while marijuana does make some people feel relaxed, it can cause others to experience an  intense worsening of anxiety (especially the feeling of being out of control). Please discuss marijuana use directly with your oncologist.

    Nausea is an important physical symptom and if your nausea increases dramatically or you experience vomiting then report this to your oncologist immediately. Several medical problems can cause nausea and vomiting including high calcium, blockages in the gastrointestinal tract, and inner ear disturbances. Opiates, medications used to treat pain, can cause nausea by slowing down the gastrointestinal track and should only be taken with a “bowel regimen,” a plan to keep your bowels moving.

    Yes, time and attention are needed to manage nausea, but it is worth every minute so that nausea does not keep you from living your life, even while you are dealing with cancer.

    Important:

    The opinions expressed in WebMD Second Opinion are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Second Opinion are... Expand

    URAC Seal TRUSTe Privacy Certification TAG Registered Seal HONcode Seal AdChoices